South Dakota, 2011

Hail and Damaging Winds in South Dakota, June 2, 2011

June 2, 2011 · NWS ABR · 17 events in 5 counties and zones

Several severe thunderstorms brought winds over 60 mph along with hail up to the size of tennis balls to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms brought winds over 60 mph along with hail up to the size of tennis balls to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 12:46 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 2, 12:46 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT THU JUN 2 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THIS EVENING AND TONIGHT...STRONG SOUTHERLY FLOW CONTINUES IN
RESPONSE TO A LOW PRESSURE CENTER MOVING ACROSS EASTERN MONTANA
AND WESTERN NORTH DAKOTA...BRINGING MOISTURE AND ABOVE NORMAL
TEMPERATURES TO ALL OF THE CWA. H7 TEMPS AT 13-14C HAS CAPPED ANY
CONVECTION IN THE WARM SECTOR TO THIS POINT...AND SHOULD BE THE
TREND UNTIL LATE THIS EVENING WHEN COLD AIR ADVECTION ROUNDS THE
BASE OF THE LOW PRESSURE CENTER AND MOVES INTO THE AREA. AT THIS
TIME...A PRESSURE TROUGH ASSOCIATED WITH THE LOW PRESSURE CENTER
TO THE NORTHWEST OF THE AREA WILL MAKE ITS WAY INTO THE WESTERN
PARTS OF THE CWA BY 2Z AND SHOULD SERVE AS A FOCAL POINT FOR
CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA. AS THE NIGHT
PROGRESSES...ADDITIONAL STORMS MAY DEVELOP IN SOUTH CENTRAL AND
CENTRAL SOUTH DAKOTA ALONG A STRENGTHENING LOW LEVEL JET. FOR ANY
STORMS THAT DO DEVELOP...STEEP MID LEVEL LAPSE RATES...ML CAPE
VALUES IN EXCESS OF 2500 J/KG...AND 40-50 KTS OF 0-6 KM BULK SHEAR
WILL PROVIDE SUPPORT FOR SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY LATE IN THE EVENING IN NORTH CENTRAL
SOUTH DAKOTA. THESE STORMS WILL MOVE EAST ALONG THE COLD FRONT
OVERNIGHT...AND SHOULD EXIT THE AREA BY MID MORNING.

FRIDAY AND SATURDAY...WESTERLY FLOW BEHIND THE COLD FRONT EXITING THE
DAKOTAS WILL BRING NEAR NORMAL TEMPS...MUCH DRIER AIR...AND MOSTLY
CLEAR SKIES INTO THE CWA. ON SATURDAY...H5 FLOW BECOMES ZONAL
ALONG THE PERIPHERY OF A STRONG RIDGE ENTRENCHED ACROSS THE
SOUTHERN TIER OF THE COUNTRY. LIGHT WINDS AND SEASONABLE TEMPS
SHOULD CONTINUE AS A HIGH PRESSURE CENTER MOVES SLOWLY EAST
ACROSS THE STATE DURING THE DAY. WINDS IN THE SOUTHWEST PART OF
THE CWA WILL BECOME SOUTHERLY ON THE BACK SIDE THE HIGH PRESSURE
CENTER DURING THE EVENING. HAVE SLIGHTLY INCREASED TEMPERATURES AND CLOUD
COVER TO ACCOUNT FOR ADVECTION OF WARMER AIR AND MOISTURE WITH THE
SOUTHERLY FLOW.

.LONG TERM...SUNDAY THROUGH THURSDAY
AS THE PERIOD OPENS...MOST MODELS HAVE STABLE HIGH PRESSURE
CONDITIONS IN PLACE...WITH RETURN FLOW AND INCREASING LOW LEVEL
MOISTURE NOSING UP THE CENTRAL HIGH PLAINS INTO PORTIONS OF THE
NORTHERN HIGH PLAINS. BASICALLY...THUNDERSTORM CHANCES WILL BEGIN
TO SHOW UP AROUND OR AFTER 00Z MONDAY...AND STICK AROUND OFF AND
ON EACH OF THE NEXT 4 DAYS. THE GFS AND ECMWF BOTH AGREE THAT A
DEVELOPING WARM FRONT WILL BE OVER THE REGION FROM MONDAY THROUGH
TUESDAY NIGHT...FOR CONVECTION TO FIRE OFF OF. AT THE PRESENT
TIME...MID-LEVEL TEMPERATURES DO NOT APPEAR TO WARM SO MUCH THAT
ALL CONVECTIVE CHANCES ARE SQUELCHED. RATHER...CONVECTION MAY BE
MORE AN EVENING/OVERNIGHT TYPE OF OCCURRENCE WHILE HIGHER
MID/UPPER LEVEL HEIGHTS ARE IN PLACE OVER THE REGION. BY
WEDNESDAY...THE GFS AND ECMWF SOLUTIONS BEGIN TO PART WAYS...WITH
THE GFS BEING NOTABLY FASTER AT BRINGING MID-LEVEL SHORTWAVE
ENERGY NEWD OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS REGION
BASICALLY TUESDAY NIGHT INTO THE FIRST PART OF WEDNESDAY...LEAVING
WEDNESDAY NIGHT AND THURSDAY DRY DAYS. THE ECMWF IS MUCH SLOWER
AND DOES NOT BRING SAID SHORT-WAVE SYSTEM AND ASSOCIATED PRECIP
CHANCES UP INTO THE REGION UNTIL WEDNESDAY NIGHT INTO THURSDAY.
CONSENSUS APPROACH WAS TO LEAVE SOME POPS IN EVERY FORECAST PERIOD
IN ORDER TO PLAY THE FENCE UNTIL BETTER INTER-MODEL SOLUTION
AGREEMENT CAN BE FOUND. TEMPERATURES ARE GOING TO BE ON A SLOW AND
STEADY WARMING TREND THROUGH TUESDAY WITH THE ADVENT OF THIS NEXT
WARM FRONT. THEN...ONCE THE SHORT-WAVE TROF WORKS
THROUGH...DRAGGING A COLD FRONT ACROSS THE FORECAST
AREA...TEMPERATURES SHOULD COOL DOWN AGAIN FOR AT LEAST A COUPLE
OF DAYS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS SHOULD PERSIST OVER THE NEXT 24
HOURS ACROSS THE KPIR AND KMBG TERMINALS...EXCEPT IN ANY SHRA/TSRA
ACTIVITY THIS EVENING THROUGH THE OVERNIGHT HOURS. CIGS/VISBIES
LIKELY TO DIP INTO MVFR/IFR CATEGORIES IN CONVECTION.

VFR FLYING WEATHER CONDITIONS SHOULD PERSIST FOR THE NEXT 12
HOURS OR SO. IFR STRATUS IS POSSIBLE OVER THE KABR AND KATY
TERMINALS AT OR AFTER 06Z TONIGHT...PERSISTING INTO FRIDAY
MORNING. THESE TWO TERMINALS CAN ALSO EXPECT SUB-VFR FLYING
WEATHER CONDITIONS IN SHOWERS/THUNDERSTORMS LATER THIS EVENING
THROUGH EARLY FRIDAY MORNING.

ALSO...BREEZY SOUTH TO SOUTHEAST WINDS TODAY WILL SWITCH AROUND TO
THE NORTHWEST LATER TONIGHT BEHIND A COLD FRONT FORECAST TO WORK
THROUGH THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE/MARTIN
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 2, 2:55 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CDT THU JUN 2 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
455 AM CDT THU JUN 2 2011 /355 AM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A COLD
FRONT MOVES EAST ACROSS THE REGION. SOME THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW CHANCES OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MOHR

The radar

The Bismarck radar (KBIS), 139 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
June 2, 5:30 PM MST
Where
Corson County, 12.45 mi S of Keldron
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.750, -101.810

Hail, Corson

When
June 2, 5:55 PM MST
Where
Corson County, 7.62 mi S of Keldron
Measured
1 in hail
Reported by
Public
Coordinates
45.820, -101.810

Hail, Corson

When
June 2, 6:00 PM MST
Where
Corson County, 2.4 mi E of Keldron
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -101.770

Hail, Corson

When
June 2, 6:05 PM MST
Where
Corson County, 1.38 mi S of Morristown
Measured
1.75 in hail
Reported by
Public
Coordinates
45.910, -101.720

Hail, Corson

When
June 2, 6:05 PM MST
Where
Corson County, 1.46 mi SSW of Morristown
Measured
1.75 in hail
Reported by
Public
Coordinates
45.910, -101.730

Hail, Corson

When
June 2, 6:17 PM MST
Where
Corson County, 11.07 mi S of Keldron
Measured
1 in hail
Reported by
Public
Coordinates
45.770, -101.810

Hail, Stanley

When
June 2, 8:30 PM MST
Where
Stanley County, 6.42 mi W of Hayes
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -101.150

Thunderstorm Wind, Stanley

When
June 2, 8:42 PM MST
Where
Stanley County, 4.94 mi E of Hayes Airstrip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.370, -100.900

Sixty mph winds were estimated east of Hayes with no damage reported.

Thunderstorm Wind, Sully

When
June 2, 10:00 PM CST
Where
Sully County, 4.81 mi SE of Fielder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.580, -100.450

Sixty mph winds were estimated with no damage occurring.

Hail, Stanley

When
June 2, 9:15 PM MST
Where
Stanley County, 1.2 mi NW of Mission Ridge
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -100.790

Thunderstorm Wind, Corson

When
June 2, 9:15 PM MST
Where
Corson County, 8.16 mi SSE of Black Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.620, -101.290

Sixty mph winds were estimated with no damage reported.

Thunderstorm Wind, Stanley

When
June 2, 9:15 PM MST
Where
Stanley County, 1.2 mi NW of Mission Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.690, -100.790

Winds were estimated at 60 mph in Mission Ridge.

Thunderstorm Wind, Corson

When
June 2, 9:22 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Hail, Corson

When
June 2, 9:47 PM MST
Where
Corson County, 0.84 mi SE of Mc Laughlin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.810, -100.810

Thunderstorm Wind, Potter

When
June 2, 10:55 PM CST
Where
Potter County, 0.69 mi S of Gettysburg
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.010, -99.950

Hail, Potter

When
June 2, 11:45 PM CST
Where
Potter County, 15.63 mi NW of Gettysburg
Measured
2.5 in hail
Reported by
Public
Coordinates
45.170, -100.190

Hail, Walworth

When
June 2, 11:45 PM CST
Where
Walworth County, 5.61 mi S of Akaska
Measured
1.75 in hail
Reported by
Public
Coordinates
45.250, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325296, 325297, 325298, 325300, 325301, 325302, 325304, 325310, 325420, 325305, 325313, 325315, 325316, 325306, 325317, 325322, 325324.